Secondary Logo

Journal Logo

Letters to the Editor

Authors' Reply

Kumar, Sunil FRCS, MS

Author Information
Indian Journal of Ophthalmology: Jul–Aug 2007 - Volume 55 - Issue 4 - p 321
doi: 10.4103/0301-4738.33060
  • Open

Dear Editor,

I thank Prof. Pai for the interest in my article1 and valuable comments. I agree that several factors such as fever, upper respiratory tract infection, sunlight, psychological stress, emotional factors, menstruation, trauma and seasonal conditions have been held responsible for the recurrence of ocular, orofacial and genital herpes simplex virus (HSV) infection. However, results from the studies have been inconsistent and only a few studies have specifically assessed ocular HSV recurrences.

Herpetic eye disease study group2 assessed psychological stress and other factors as possible triggers of ocular HSV recurrences. In this prospective cohort study, no association was found between high psychological stress or a change in psychological stress and a recurrence of HSV infection in the eye.

In this study, systemic infection, sun exposure and contact lens wear, the potential triggers, were not found to be associated with recurrence of HSV eye infection in either the discrete-time proportional hazards analysis or the case crossover analysis although the study result was limited by imprecise measurement of the exposure. Furthermore, the reported patient did not have any fever, systemic infection or other potential triggers at the time or immediately prior to the recurrence of HSV infection in the eye. Both recurrences of HSV keratitis occurred four weeks after the ingestion of azithromycin (AZM).

Interestingly, the only citation in the literature, connecting the reactivation of HSV infection and AZM3 reported a significant increase of HSV-specific immunoglobulin M, 35 days after the ingestion of AZM. Azithromycin was incriminated for the occurrence of the Stevens Johnson syndrome. The authors of this paper did not find increased titers of antibodies against herpes simplex virus eight days after the ingestion of AZM.

Although the increase in herpes simplex virus Ig M antibody in this report was thought to be due to reduced immunity after the use of corticosteroids in the treatment of the Stevens Johnson syndrome, the corticosteroids had actually been discontinued one week prior to the detection of increased level of Ig M. These authors did not mention any clinical manifestation of herpes simplex infection.

I agree with Pai, I cannot categorically state that there was a cause and effect relationship between AZM and HSV keratitis recurrence in my patient. As suggested by Pai, a re-challenge would probably have provided better evidence. However, I was unable to perform oral drug challenge because the patient was not willing for this as he had already lost significant vision in the preceding two recurrences of HSV keratitis presumably after ingestion of AZM. I also felt that such a re-challenge would not be in the best interests of the patient. Therefore, there is a possibility that the recurrence of HSV keratitis in my patient was purely coincidental. However, I believe this association was real and wanted to report this observation with a view to promoting awareness and hopefully, to stimulate further research on this subject as AZM is a commonly used antibiotic.

1. Kumar S. Recurrence of herpes simplex keratitis after azithromycin Indian J Ophthalmol. 2007;55:84–5
2. Herpetic Eye Disease Study Group. . Psychological stress and other potential triggers for recurrences of herpes simplex virus eye infections Arch Ophthalmol. 2000;118:1617–25
3. Aihara Y, Ito S, Kobayashi Y, Aihara M. Stevens-Johnson syndrome associated with azithromycin followed by transient reactivation of herpes simplex virus infection Allergy. 2004;59:118
© 2007 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow